Posted by: blindman | 2010-06-05


Hi there.

I have written before about hypos and am now experiencing more problems in this regard. I am not going to go into a long discussion here, suffice it to say that back in March, this year, I battled with low blood pressure and unstable sugars. My blood pressure tablet which was 20MG Enalapril daily, has now been quartered to 5MG enalapril daily and my blood pressure is now perfectly normal, ranging between 125/85 at the upper end of the scale, to 115/75 at the bottom of the scale.

I do various kinds of push-up and sit-up exercises in the morning and then jog up and down 16 floors of stairs, five times a morning in order to keep fit. I use the lifts in our building very infrequently, since I have been stuck in one before and would like to avoid having that experience again. The only time I ever use a lift is if I am carrying my laptop computer with me somewhere and then it is in order to reduce the possible risk of harm to my laptop computer. When I go downstairs from the 7th floor of the apartment block where I live, it takes me just shy of two minutes to run down and approximately 3 minutes to run up and on both instances it happens that when my wife travels in the lift, I beat her to getting up or down, as the case may be.

I am 52 and perfectly fit and when I have taken my blood pressure on those mornings where, I have, of necessity had to go without exercising, I have a heart rate round 54 and if I have exercised, the rate now is 78 whereas it used to be 90 at the time of my commencing my exercise routine.

When I was originally diagnosed with diabetes, I weighed 101 KG''s and have now brought my weight down to 83, hoping to get to 75. I have lost only 7KG''s in the last five months due to a large extent, to the fact that I am on anti-depressant medication, Citalopram, which has as an unfortunate side effect, the effect of causing me to actually put on weight. I must also add here that I have a slight build and that I am 1.73 meters tall.

I do have a problem with hypoglycaemia and have to the end of dealing with that problem among others, resorted to a strict management regime and I must say, on the diet that I am on, I certainly do not starve. I have now managed to bring my fasting sugars about which I have been concerned, to between 5 and 6 where they have always been.

On account of the hypos my diabetologist reduced my Glycomin from the original 5MG daily, to 2.5MG. Nevertheless, the hypos persisted and not only that, but my hypos are actually getting worse. Not only do I have hypos on days when I exercise, but I also have them on days when i don''t exercise. In fact, two of my worst hypos over the last month or so, actually occurred on days when I did not exercise, whereas in fact, I have days on which I have exercised, when i did not have hypos at all.

I went off the Glycomin for a while in order to see if this would solve my hypo problem. I did this on the advice of my doctor and my dietition, the latter being of the oppinion that I should try not to add more food to my diet if I want to lose weight. The result is that my sugars went the other way& mdash too high and they were beginning to touch the tens, which for diabetes management, is totally unacceptable.

On my doctor''s advice I went back onto the tablets and am still saddled with the hypos& mdash perhaps even worse now than before.

My sugar problem is not one of having high or low sugars, but rather, it is one of having unstable sugars, hence the fact that I get hypos.

Today for instance, I acted as amenuensis for a student who could not write an exam. he dictated his answers and I typed them. I remember sitting in the room where I was doing the exam for him. The next thing I remember, is waking up in bed at home. I cannot at all recollect the journey home. Incidentally, any allegation to the effect that I dropped into the local bottlestore or the local pub on the way home, for a few minutes, is merely a matter of highly speculative circumstancial evidence (big grin), since I don''t drink!!!

My wife took my sugar when I got home and fortunately, my readings are stored on my machine so that I could see afterwards what had happened. My wife told me I had my glucose and lunch after I got home, but I can recollect nothing of the sort.

I am also a student at Bible college myself and have an extremely heavy study load on my shoulders, since I am effectively doing 18 months'' work in a period of 12 months and cannot afford the disruptions that hypos bring. I am trying to finish three years'' work in two years in order to get into doing what I want to do.

I wanted to know the following:

1. Is there any medication, alternative to Glycomin which could help with my problem?

2. Is the change of medication desirable especially in the light of the fact that I am facing surgery in less than two weeks from today?

3. I am alergic to Glucophage and its generics, and therefore, they would be out of the question.

4. Would my case warrant going onto insulin on its own, insulin and such other medication as may be prescribed, or insulin and the present tablets I am taking?

5. What are the criteria for a type II diabetic, such as I am, to be put onto insulin?

6. How quickly can sugars be stabilised?

7. Are there any underlying conditions which could be contributing or even causing the problem, of which I must be aware of?

8. Does the unstable sugars mean that surgery will be called off?

Thanking you in anticipation.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


Yes, you are correct that insulin will be more effective to control your diabetes but I wonder with readings of between 5 and 6, which is acceptable if you will not be better controlled with diet alone. You are also correct that there could be other conditions causing your diabetes to fluctuate. You should consult an endocrynologist to exclude conditions like hyperthyroidism.

What concerns me however, is that what you describe as a severe hypoglycemic attack with loss of conciousness, it that this can be a sign of some form of a neurological disease. You should consult a physician for a CT scan of your brain, ultrasound of your heart, as well as carotic arteries and an EEG.

Your surgery shoud postponed until after you have consulted a neurologist and endocrynologist.


Dr Anrich Burger

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.